Skip to Content
Home > Wellness > Health Library > Drug Allergy
A drug allergy occurs when the body's immune system overreacts to a
substance (allergen) in a medicine that the person has taken, which triggers an
allergic reaction. Symptoms include hives or welts, rash, swelling, redness,
A drug allergy may also cause serum sickness (characterized by
hives, joint pain, fever, and swollen glands), high fever and chills, or
anaphylaxis, a severe whole-body (systemic) reaction that can be
Penicillin is the most common cause of drug allergies. Other
medicines that commonly cause allergic reactions include sulfa medicines, some
blood pressure medicines, vaccines, seizure medicines, and antithyroid
medicines for hyperthyroidism.
Treatment includes not taking the medicine that causes the reaction
and taking medicine to relieve symptoms. In severe cases (anaphylaxis),
emergency care is needed.
Current as of:
February 20, 2015
Adam Husney, MD - Family Medicine & Rohit K Katial, MD - Allergy and Immunology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.